Introduction: Despite widespread use of insulin in diabetes, reports of intentional overdose are rare. Insulin kinetics are different in acute poisoning from that in therapeutic doses in part due to delayed absorption from the injection site and reduced clearance. We present a case of insulin glargine overdose where the peak serum insulin levels were observed more than 24 hours after presentation with persistent hypoglycemia for over 100 hours from initial presentation.
Case: An unidentified middle-aged female was found comatose in an abandoned house by emergency medical services. She was hemodynamically stable except hypothermic at 34°C. Initial point of care glucose was undetectable and 25mg/dL after 1mg IM glucagon administration. She was given 75ml of Dextrose 50% intravenously and intubated in the field for airway protection. Serum glucose on hospital arrival was <20mg/dL, necessitating the initiation of dextrose 5%, then 10% and eventually continuous infusion of dextrose 40% (D40) via central venous catheter for persistent hypoglycemia. Evaluation revealed serum insulin level of 362 mCU/mL (4-30) with C-peptide 0.3ng/ml (1.4-4.4) when serum glucose was 51, suspicious for exogenous insulin use. Renal and liver function tests were normal, AM cortisol was appropriate and oral hypoglycemic agent panel was negative. Peak total serum insulin levels were 1395mCU/ml with free insulin levels 1022mCU/ml 36 hours after initial presentation. With exaggerated insulin levels, testing for insulin antibodies was done which was negative. D40 drip was weaned off slowly over the next few days and discontinued at 102 hours after arrival. Patient was extubated soon afterwards and admitted to intentional overdosing with over 5000units (5-6 vials) of Lantus. She was admitted to a psychiatry facility for management of depression and suicidality.
Conclusion: Profound and persistent hypoglycemia can be observed for days due to altered pharmacokinetics after massive doses of long-acting insulins.
Z.I. Saeed: None. Z. Zia: None. C.N. Mariash: None.